Kentucky, 2019Flooding in Kentucky, February 11 to 12, 2019
February 11 to 12, 2019 · NWS PAH · 8 events in 8 counties and zones
Another very moist storm system similar to the system on the 7th brought widespread heavy rainfall. Rainfall amounts from 2 to 4 inches were common during a 48-hour period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another very moist storm system similar to the system on the 7th brought widespread heavy rainfall. Rainfall amounts from 2 to 4 inches were common during a 48-hour period. Isolated higher amounts near 5 inches occurred near the Tennessee border from Fulton to Murray. This heavy rain fell on ground that was saturated from previous heavy rain events earlier in the month, causing rapid runoff. A weak trough passed south across the area and then moved back north as a warm front as an area of low pressure developed in the southern Plains and moved east along the front. Widespread showers brought heavy downpours before a cold front moved east on the 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 11, 5:41 AM CST, 5 hours 19 minutes earlier.
Area forecast discussion, Feb 11, 5:41 AM CST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
541 AM CST Mon Feb 11 2019
.UPDATE...
Issued at 533 AM CST Mon Feb 11 2019
For aviation section only.
UPDATE Issued at 445 AM CST Mon Feb 11 2019
Updated/corrected AFD to include correct long term discussion.
.SHORT TERM...(Today through Wednesday night)
Issued at 345 AM CST Mon Feb 11 2019
Flood watch to continue through tonight.
A nearly stationary frontal boundary draped across northwest TN
this morning will drift very slowly north into wrn KY later this
afternoon or this evening. An extended fetch of moist,
southwesterly flow aloft and mid level forcing ahead of a trof
moving east into the southern Plains will interact with the
surface boundary, and produce and extended period of moderate to
occassionally heavy rains over much of the region today and
tonight. PWATs are still expected to be running near the 99th
percentile of climatological averages for this time of year in
some locations of se MO and wrn KY. We still expect an additional
2 to 3 inches today and tonight. Locally higher amounts will be
possible, especially over the southern portions of the Pennyrile
region of western KY, near the TN border.
Not only is this expected to lead to additional areal flooding and
possibly even flash flooding concerns over the already saturated
soils, it will also surely exacerbate the on-going river flooding
taking place over the region.
Pcpn largely winds down from west to east on Tuesday, as the
parent Low/upper trof swings across the mid Mississippi river
valley and the system makes passage. Weather impacts will shift
from rain to wind, as strong/gusty gradient winds push gusts into
the 30s mph during the course of the afternoon and early evening
hours on Tuesday.
.LONG TERM...(Thursday through Sunday)
Issued at 345 AM CST Mon Feb 11 2019
The main forecast issue in the long term remains the potential for
rain showers Thursday afternoon into Friday. While the potential for
rain during this time remains fairly high, it seems like confidence
may have taken a step backwards with the 00Z model runs.
Shortwave energy reaching the Pacific Coast on Wednesday is progged
to rapidly stream eastward into the Plains by Thursday evening. As
this occurs, surface low pressure develops over the Plains on
Thursday prior then moves into the Mississippi Valley by Friday.
Yesterday, the deterministic models appeared to be coming into
better agreement in showing a more intense low pressure center both
at the surface and aloft. Timing and track of the low was also in
decent agreement.
In contrast, most of the 00Z deterministic models are muddled by the
quandary over how much phasing occurs with an upper low over
southern Canada. Of the GFS, ECMWF, and CMC, the 00Z CMC offers the
solution most consistent with the going forecast--at least from the
perspective of timing/track of the low and resultant QPF. The 00Z
ensemble mean solutions seemingly offer little help. As a result, we
plan to stay the course with best rain chances starting Thursday
afternoon and continuing through Thursday night and into at least
Friday morning.
Model average QPF has been cut in half over the past 24 hours and
now ranges from one quarter to one half inch. Across the northern
half of the area, the potential for light snow showers in the wrap-
around moisture on the back side of the low late Friday afternoon
and Friday night remains a low probability event--supported mainly
by the 00Z CMC. Models are at least in good agreement on bringing a
return to dry and colder weather over the weekend as high pressure
takes hold.
Temperatures will start off relatively mild with highs in the 50s on
Thursday cooling into the 30s/40s by the weekend. Lows are forecast
to cool from the 40s Thursday night into the 20s Friday night through
Sunday night.
&&
.SHORT TERM...(Today through Wednesday night)
Issued at 345 AM CST Mon Feb 11 2019
Flood watch to continue through tonight.
A nearly stationary frontal boundary draped across northwest TN
this morning will drift very slowly north into wrn KY later this
afternoon or this evening. An extended fetch of moist,
southwesterly flow aloft and mid level forcing ahead of a trof
moving east into the southern Plains will interact with the
surface boundary, and produce and extended period of moderate to
occassionally heavy rains over much of the region today and
tonight. PWATs are still expected to be running near the 99th
percentile of climatological averages for this time of year in
some locations of se MO and wrn KY. We still expect an additional
2 to 3 inches today and tonight. Locally higher amounts will be
possible, especially over the southern portions of the Pennyrile
region of western KY, near the TN border.
Not only is this expected to lead to additional areal flooding and
possibly even flash flooding concerns over the already saturated
soils, it will also surely exacerbate the on-going river flooding
taking place over the region.
Pcpn largely winds down from west to east on Tuesday, as the
parent Low/upper trof swings across the mid Mississippi river
valley and the system makes passage. Weather impacts will shift
from rain to wind, as strong/gusty gradient winds push gusts into
the 30s mph during the course of the afternoon and early evening
hours on Tuesday.
.LONG TERM...(Thursday through Sunday)
Issued at 345 AM CST Mon Feb 11 2019
The main forecast issue in the long term remains the potential for
rain showers Thursday afternoon into Friday. While the potential for
rain during this time remains fairly high, it seems like confidence
may have taken a step backwards with the 00Z model runs.
Shortwave energy reaching the Pacific Coast on Wednesday is progged
to rapidly stream eastward into the Plains by Thursday evening. As
this occurs, surface low pressure develops over the Plains on
Thursday prior then moves into the Mississippi Valley by Friday.
Yesterday, the deterministic models appeared to be coming into
better agreement in showing a more intense low pressure center both
at the surface and aloft. Timing and track of the low was also in
decent agreement.
In contrast, most of the 00Z deterministic models are muddled by the
quandary over how much phasing occurs with an upper low over
southern Canada. Of the GFS, ECMWF, and CMC, the 00Z CMC offers the
solution most consistent with the going forecast--at least from the
perspective of timing/track of the low and resultant QPF. The 00Z
ensemble mean solutions seemingly offer little help. As a result, we
plan to stay the course with best rain chances starting Thursday
afternoon and continuing through Thursday night and into at least
Friday morning.
Model average QPF has been cut in half over the past 24 hours and
now ranges from one quarter to one half inch. Across the northern
half of the area, the potential for light snow showers in the wrap-
around moisture on the back side of the low late Friday afternoon
and Friday night remains a low probability event--supported mainly
by the 00Z CMC. Models are at least in good agreement on bringing a
return to dry and colder weather over the weekend as high pressure
takes hold.
Temperatures will start off relatively mild with highs in the 50s on
Thursday cooling into the 30s/40s by the weekend. Lows are forecast
to cool from the 40s Thursday night into the 20s Friday night through
Sunday night.
&&
.AVIATION...
Issued at 533 AM CST Mon Feb 11 2019
Expect IFR/LIFR conditions to continue all the way through 12Z
Tuesday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.
MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
114.
IN...Flood Watch through late tonight for INZ081-082-085>088.
KY...Flood Watch through late tonight for KYZ001>022.
&&
UPDATE...GM
SHORT TERM...GM
LONG TERM...RJP
AVIATION...GMHazardous weather outlook, Feb 11, 4:43 AM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
443 AM CST Mon Feb 11 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
443 AM CST Mon Feb 11 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
An extended period of rainfall will occur today into tonight.
An additional 2 to 3 inches of rain is expected. Locally higher
rainfall amounts are also possible from the Missouri Bootheel
northeast into southern portions of western Kentucky. A Flood
Watch is in effect for the entire region for this time period, and
should be referred to for additional details.
Minor to moderate flooding is occurring, or forecast to occur, on
most of our rivers through Saturday. Refer to the flood warnings
and statements for details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong, gusty winds, with gusts 30 to 40 mph, will be possible
Tuesday, especially during the afternoon.
Minor to moderate flooding is occurring, or forecast to occur, on
most of our rivers through Saturday. Refer to the flood warnings
and statements for details.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of heavy rainfall and flooding are appreciated.
In the hours before
Local storm report, Feb 11, 10:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1050 AM CST MON FEB 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN DIEHLSTADT 36.96N 89.43W
02/11/2019 M1.59 INCH SCOTT MO TRAINED SPOTTER
&&Flood, Daviess
- When
- February 11, 11:00 AM CST to February 12, 1:00 PM CST
- Where
- Daviess County, 0.13 mi ESE of Sutherland to 2.64 mi SSW of Boston
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.669, -87.118
A couple of state roads were closed due to flooding in Daviess County, including Highway 298 at mile marker 2 and Highway 762 at the Ohio County line.
Flood, Henderson
- When
- February 11, 11:00 AM CST to February 12, 1:00 PM CST
- Where
- Henderson County, Corydon to 3.1 mi ESE of Wilson
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.730, -87.700
Kentucky Highway 136 was closed from the 0 to 6 mile marker due to flooding.
Flood, Hopkins
- When
- February 11, 11:00 AM CST to February 12, 1:00 PM CST
- Where
- Hopkins County, Nortonville to 1.26 mi N of Fiddle Bow
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.200, -87.470
A few state roads were closed or marked with warning signs due to flooding, including parts of Highways 892, 1221, and 502.
Flood, Muhlenberg
- When
- February 11, 11:00 AM CST to February 12, 1:00 PM CST
- Where
- Muhlenberg County, 1.33 mi SSE of Nelson to 2.05 mi NE of Central City
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.314, -87.037
Kentucky 1379 was closed between the 0 and 3 mile markers due to flooding.
Flood, Union
- When
- February 11, 11:00 AM CST to February 12, 1:00 PM CST
- Where
- Union County, Morganfield to Hitesville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.680, -87.920
A few state roads were closed due to flooding, including parts of Highways 1452, 1637, and 667.
Flood, Webster
- When
- February 11, 11:00 AM CST to February 12, 1:00 PM CST
- Where
- Webster County, 0.55 mi E of Diamond to 0.55 mi WSW of Slaughters
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.420, -87.810
At least a couple of roads were closed or marked with warning signs due to flooding. The affected state roads were Kentucky 270 between the 7 and 8 mile markers and Kentucky 138 near mile marker 10.
Flood, Todd
- When
- February 11, 1:00 PM CST to February 12, 1:00 PM CST
- Where
- Todd County, 3.91 mi N of Trenton to 2.63 mi SE of Elkton
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.777, -87.271
A couple of county roads were closed by high water in the western end of the county. On the north side of Elkton, Elk Fork Creek was out of its banks. Public safety officials alerted nearby residents of the danger.
Flood, Calloway
- When
- February 11, 1:15 PM CST to February 12, 1:00 PM CST
- Where
- Calloway County, Dexter to Hamlin
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.750, -88.280
Numerous roads were closed throughout the county due to flooding. Most of the roads were city streets in Murray or lesser travelled county roads. A trained spotter eight miles northeast of Murray measured 4.47 inches in 48 hours. A Cocorahs observer at Murray measured 4.82 inches.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, February 11, 20193 deaths · 1 event
- Tornado and Damaging Winds in Mississippi, February 11 to 12, 20191 injured · $130,000 · EF1 · 4 events
- Winter Storm in Wisconsin, February 11 to 13, 20193 injured · $35,000 · 13 events
- Flash Flooding and Flooding in Arkansas, February 11 to 12, 2019$45,000 · 11 events
- Heavy Snow in Idaho, February 11 to 13, 201926 events
- Flash Flooding and Flood in Arkansas, February 11 to 28, 201922 events
- Winter Storm and Winter Weather in Wisconsin, February 11 to 13, 201920 events
- Winter Storm and Winter Weather in New Jersey, February 11 to 13, 201919 events
- Winter Storm in Iowa, February 11 to 12, 201919 events
- Ice Storm and Winter Weather in Illinois, February 11 to 12, 201918 events
- Winter Storm in Pennsylvania, February 11 to 12, 201918 events
- Winter Storm in Iowa, February 11 to 12, 201915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802915, 802917, 802918, 802919, 802920, 802921, 802923, 802924.